Georgia, 2022

Rip Current in Georgia, June 5, 2022

June 5, 2022 · NWS CHS · 1 event in 1 county or zone

Long period swell associated with Tropical Storm Alex passing well offshore along with northeast to east winds led to favorable conditions for rip currents along the southeast Georgia coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Long period swell associated with Tropical Storm Alex passing well offshore along with northeast to east winds led to favorable conditions for rip currents along the southeast Georgia coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 5, 9:58 AM EST, 56 minutes earlier.

Area forecast discussion, Jun 5, 9:58 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1058 AM EDT Sun Jun 5 2022

.SYNOPSIS...
A stationary front will linger offshore today, and keeps
Tropical Storm Alex far off the Georgia and South Carolina
coasts as it moves northeast. High pressure will then prevail
into the middle of the week. A cold front could stall over the
region late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The forecast remains largely on track, only minor adjustments
made to account for initial conditions.

Today: The first named tropical system of the season has
developed in the ocean; Tropical Storm Alex. This cyclone will
stay far out in the Atlantic as it treks toward Bermuda, and is
kept away from the local area by a stationary front that
lingers offshore. Meanwhile, high pressure from the Northeast
attempts to wedge inland, and keeps a fairly tight gradient in
place over the coastal sections, where it'll be a breezy day.

While there is a continued feed of moisture from off the
Atlantic, the formation of the sea breeze and nearby front will
provide the forcing, but both instability and shear are on the
lower end. So we're not certain on how much coverage of showers
and t-storms there will be. The CAMs and the NAM all show too
much subsidence to limit the coverage. However, the global
models are a little more robust, and they show the sea breeze
will still be a prominent factor in generating convection. We
opted to split the difference, and have 20-40% PoPs for much of
the local counties. The exception is that there is probably too
much dry air near and west of US-301, where little to no rain
will occur. There doesn't appear to be much concern for any
severe weather, or even for heavy rains. In fact, there might
not even be any thunder/lightning, as shown by the HREF. But
since it's summer, we do have slight chance of t-storms from
Beaufort County to McIntosh and Long County, where the best
MUCAPE of 1000+ J/kg can occur.

The northeast synoptic flow will hold max temps to the lower and
middle 80s away from the immediate coast. A few places far
interior Georgia could reach the upper 80s.

Tonight: With Tropical Storm Alex far out to sea, high pressure
is able to wedge inland, and with decreasing cloud cover and
winds decoupling enough in many areas, radiational cooling will
prevail. Temps will actually get down into the lower and middle
60s well inland as a result, with better mixing closer to the
coast where mins get down into the upper 60s to around 70F.

Convection will wane quickly in the evening, and much of the
night looks rainfree. There might be a few showers moving
onshore of parts of coastal Georgia late, where there is just
enough moisture and coastal convergence.

While we can't rule out some fog where rainfall occurred,
probabilities are low since condensation pressure deficits
currently look unfavorable. So no mention in the forecast.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Surface ridge axis extending south into the Carolinas and Georgia
will translate offshore on Monday. High pressure will then largely
prevail through midweek, although a weak trough could develop inland
on Wednesday. Isolated to perhaps scattered showers and
thunderstorms will be possible mainly in the afternoons into early
evenings. Coverage should be sparser on Tuesday and rain chances are
currently held under 20%. Organized severe weather is not expected.

Temperatures will be on a warming trend, generally gaining a few
degrees each day. Highs mainly in the mid 80s on Monday will be in
the lower to mid 90s away from the beaches for Wednesday. Lows
Monday night will range from the mid 60s inland to lower 70s near
the more mild coastline, then averaging in the upper 60s to lower
70s for Tuesday night.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Broad upper trough to the north will amplify with time into the
weekend. At the surface, a cold front will move into the region
Wednesday night into Thursday. There remains discrepancies between
global models regarding the evolution of the front, but it appears
to stall in the vicinity into late week before another cold front
possibly approaches over the weekend. This pattern will maintain a
risk for daily showers and thunderstorms. Highest coverage will be
during the daytime hours. Temperatures through the period will be
above normal, with highs solidly in the 90s away from the beaches.
Heat indices could breach 100F in several locations.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
We are forecasting VFR through the 12Z TAF cycle, with the
forecast area between high pressure inland, a stationary front
over the nearby Atlantic and a tropical storm far offshore.

There doesn't look to be as much chance of convection later
today, with too much subsidence and not much in the way of
instability. However, there is decent moisture and any lift will
be provided by the sea breeze. This will be enough to produce at
least isolated or scattered showers. The most likely time for
the showers is from about 18-23Z. The thunderstorm chance looks
minimal since there isn't much instability or shear.

Extended Aviation Outlook: Mainly VFR. Low probabilities for brief
flight restrictions in showers/thunderstorms Monday and again later
in the week.

&&

.MARINE...
Winds across the marine zones have started to decrease, perhaps
just a lull in the period, only to pick up in a couple of
hours as the gradient becomes more pinched. Made adjustments
over the next few hours by lowering wind speeds/gusts by 1-2
kt. Will reassess with the next update as Small Craft Advisories
may need to come down earlier than anticipated.

Today: Tropical Storm, Alex will move northeast and further out
to sea, allowing for inland high pressure to eventually build.
A stationary front will also fluctuate over or near the coastal
waters, and keeps Alex far away. However, the gradient between
the inland high and the stationary front will be pinched enough,
resulting in Small Craft Advisories for all but Charleston
Harbor. NE and E winds will average 20-25 kt with higher gusts
over the Atlantic, with the resulting seas of 4-6 ft. Winds in
Charleston Harbor presently look to hold just shy of advisory
thresholds.

Tonight: As Alex draws closer to Bermuda, high pressure
strengthens inland as it pushes further south. The gradient is
still tight enough where we maintain advisory conditions on the
outer Georgia waters and the Charleston County waters.

Monday through Friday: Northeast winds will turn more easterly early
in the week, before becoming south/southwesterly during the latter
half of the week. Conditions are expected to remain below Small
Craft Advisory levels with winds 15 knots or less and seas 2-4 feet,
except on Monday when some 5 ft seas could linger in the outer
portions of the waters.

Rip Currents: We're finally starting to see some 2 foot swells
every 8 or 9 second in our coastal waters from Tropical Storm
Alex. That along with the strength of the northeast-east winds
and it being a weekend, we opted for a Moderate Risk of rip
currents at all beaches. There will also be a strong north to
south long shore current, which can also be a concern for poor
swimmers.

An elevated risk of rip currents will persist into Monday due
to continued onshore winds and lingering swell energy. A
Moderate risk is forecast at all beaches.

&&

.TIDES/COASTAL FLOODING...
Tidal departures continue to grow, and are near or even greater
than 2 feet above predicted levels as of early this morning.
We'll need that much departure to produce coastal flooding in
Charleston with the high tide tonight, and there is indeed
guidance that supports that. We will include mention of this in
the Hazardous Weather Outlook.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ352.
     Small Craft Advisory until 6 AM EDT Monday for AMZ350-374.
     Small Craft Advisory until 2 PM EDT this afternoon for AMZ354.

&&

NEAR TERM...BRM
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 5, 3:11 AM EST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
411 AM EDT Sun Jun 5 2022

SCZ049-050-060815-
Coastal Colleton-Charleston-
411 AM EDT Sun Jun 5 2022

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: There is a chance that tides could be high enough
tonight that a Coastal Flood Advisory could be required.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rip Currents: An elevated risk for rip currents is possible for all
local beaches into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-051-060815-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
411 AM EDT Sun Jun 5 2022

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rip Currents: An elevated risk for rip currents is possible for all
local beaches into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-060815-
Charleston Harbor-
411 AM EDT Sun Jun 5 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-354-374-060815-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
411 AM EDT Sun Jun 5 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
060815-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
411 AM EDT Sun Jun 5 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
June 5, 10:54 AM EST to 10:55 AM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

A lifeguard reported three children rescued from a persistent rip current along Tybee Island Beach near 15th Street.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025837.